D is the correct answer. Why?

Get More PANRE Questions

And earn 100 AMA PRA Cat 1 CME credits™
A Clotrimazole
B Diphenhydramine
C Penicillin
D Supportive care with acetaminophen

Explanation

This child is presenting with a history and physical examination that is consistent with roseola infantum, a viral illness caused by human herpesvirus 6. Most cases occur sporadically without a known exposure. It is an illness of young children and generally occurs before 2 years of age. The clinical course is characterized by three to five days of fever that resolves abruptly and is followed by a maculopapular rash. Classically, fevers are very high and may exceed 104℉. The fever is often accompanied by irritability but children are otherwise fairly well appearing. Roseola is a benign, self-limited disease. Treatment is supportive with fever control with acetaminophen.

Clotrimazole (A) would treat any fungal rash this child may have developed. This child’s story and exam are not consistent with a fungal rash. Frequently, children are diagnosed with otitis media and started on antibiotics during the febrile phase of roseola infantum. After initiation of any medicine in the setting of roseola infection, a rash can look like a drug allergy. In this particular case, the clinician might consider that the herbal medicine given to this child has caused a drug allergy. Features that can help distinguish roseola from a drug allergy include the duration of the rash (an allergic rash will last longer) and pruritus (present in a drug allergy and not roseola). Diphenhydramine (B) would be indicated for drug allergy, but this patient does not have features to suggest allergy. Other things to consider in this patient include scarlet fever, which produces a diffuse, erythematous rash. However, in scarlet fever the rash is sandpaper-like and it usually occurs in conjunction with pharyngitis. Penicillin (C) would be indicated for scarlet fever.

Get More PANRE Questions

And earn 100 AMA PRA Cat 1 CME credits™